Byetta -- I'm trying something new!

rated by 0 users
This post has 6 Replies | 2 Followers

Top 150 Contributor
Posts 5
Texanlin Posted: Sun, Oct 18 2009 6:55 PM

I'm about to start using Byetta (5MG) combined with metformin and glyburide.  Any helpful hints would be appreciated.  I'm concerned about the possible side effect of nausea.  I teach at a university and am afraid I might have problems keeping up with my schedule if I have bouts of nausea.  Please tell me; what have been your experiences?

Top 10 Contributor
Male
Posts 374
Simi_Papa replied on Mon, Oct 19 2009 12:42 AM

I've been on Byetta for about 3 years.  I have found that the nausea only occurs if you take your shot more than 30 minutes before eating.  The nausea, if it does occur, is not debilitating, it just makes you not hungry or makes you eat less.  This is how people on Byetta lose weight.  If you are having a hard time with the nausea just take the shot closer to when you eat.  Except for the cost I think Byetta is a great medication for diabetics.

Bill

"May the Force be with you!"

Diagnosed in 1997; Off all meds except Metformin!! Smile

www.nvhealthy.com

Top 10 Contributor
Posts 172
Madman replied on Mon, Oct 19 2009 7:29 AM

Some people are effected more by the nausea then others.  I was ok, not great, on the 5mg shot.  I could not handle the 10mg dose.  Others do ok with it.

I will say this though, my blood sugars were great for the 3 months I was using that medication.

Top 50 Contributor
Male
Posts 41
mrfino replied on Mon, Oct 19 2009 1:44 PM

I have been on Byetta since the beginning of March '09.  For me the nausea was at it its worst in the first 2 months. In the first month I was on the 5 mcg (not mg) and then in the second month I started on the 10 mcg. Within that initial 2 month period the nausea was worst at night, i.e., after dinner, which was until then my biggest meal of the day. In an effort to avoid nausea I have scaled back meal sizes, which made it more important for me to eat regular mid-morning and mid/late-afternoon snacks. Either because I have become more accustomed to the medicine or because I adjusted the timing of my meals and snacks, the nausea substantially subsided after the second month. Since starting Byetta I have lowered my A1C from 6.9 to 5.8 and I've lost almost 25 pounds. I generally have more energy.  And I actually crave (and can handle) more carbs (I had previously restricted carbs considerably in an effort to keep my BG in line).  Byetta has been the single best thing I've done to control my BG in the 14 years since diagnosis with Type 2.

 

John

Top 150 Contributor
Posts 5
Texanlin replied on Tue, Oct 20 2009 8:43 AM

Thank you so much for your suggestions.  I started on Byetta last night.  I ate a lite supper about 15 minutes after taking the Byetta.  No problem.  This morning I've taken my Byetta and had breakfast.

I've got a few more questions:

Do you also take glyburide and Metformin?  If so, when do you take them -- do I need to take them at the same time as Byetta, or does that not matter?

Does drinking my morning coffee (with half and half) count as eating -- do I have to have my Byetta before my coffee?

 

Top 50 Contributor
Male
Posts 41
mrfino replied on Tue, Oct 20 2009 12:34 PM

Texanlin:

I take metformin (1000 mg twice per day) and Byetta, but not glyburide. I take metformin with breakfast and dinner. A couple of weeks ago I asked my endo if I should change when I take metformin (I was thinking that since I take no BG medication before lunch, perhaps taking metformin before lunch would lower my post-lunch BG, which is still the time of day I'm most likely to be higher than I'd like).  He said no.

I'm not sure about the coffee question. I've snacked about an hour before injecting Byetta with no identifiable change in what Byetta does for me.  My understanding is that Byetta will only be effective if you consume a "meal-sized" (that's my phrase, not a scientific term) portion of carbs within an hour of injecting Byetta.  I don't think coffee with half and half is enough to make a difference.

John

Top 10 Contributor
Posts 173
zrebiec replied on Wed, Oct 21 2009 12:39 PM

Coffee does not count as eating. Although adding half and half may count in other ways.

John Zrebiec, MSW, CDE

 

Page 1 of 1 (7 items) | RSS